Wednesday, August 20, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone. Try it today!

Sunday, September 14, 2008 Swetha, Community Member, asks

Q: To get better sleep shall I take "ALPRAZOLAM 10 MG"

Hello,

 

      Actually I am not getting sleep atall due to some reasons which I have  So with one of my friend suggestion who belongs to pharmacy shop I would like to try the medicine "ALPRAZOLAM 10 MG". Well is it the correct medicine to me to get the sleep.

 

Thanks.

Answer This
Answers (4)
Dr. Diana L Walcutt, Health Guide
9/14/08 8:30pm

Hi Swetha:

Alprazolam is also called Xanax, which is a benzodiazepine. I would wonder if you've spoken with your physician about this? Recommended dose is 0.25 to 0.5 mg, and you are asking if you can take 20 times the recommended dose. If you are treating panic disorder, then treatment of some panic disorder patients has required the use of Xanax at doses greater than 4 mg daily. When they were doing research they were testing up to 10 mg a day, but that was very rare. You are asking to use the highest doses tried in research in very controlled situations. You can read more about Xanax here.

You really need to call your doctor about this. Benzodiazepines are dangerous, very addictive, and should be respected.

 

Best of luck,

Dr. Diana Walcutt

 

*Dr. Walcutt is a Psychologist, not a Psychiatrist. Psychiatrists prescribe medications. Psychologists study them, but most Psychologists are not authorized to prescribe meds or give you specific advice about them. Dr. Walcutt's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.

 

Reply
9/15/08 9:38pm

Swetha - I agree with what Dr. Walcutt had to say to you. However, you may want to take a closer look at your prescription bottle because it may say 1.0 not 10. One mg would be a very different story! I would also add that although Xanax can be very calming, and therefore helpful with sleep, there are other medications that are designed more specifically to help with sleep. You may want to ask your physician to tell you about those.

 

Rick Wirtz

 

Rick Wirtz is a Psychologist, not a Psychiatrist. Although the majority of Psychologists are not authorized to prescribe medications or give you specific advice about them, they typically have experience working with patients who take a variety of medications. The response above is not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only and primarily to aid you in having an informed discussion with your own physician.

Reply
GoodSamaritan, Community Member
9/17/08 4:41am

Swetha,

 

Dr. Diana is right! - never try these medicines unless prescribed by a doctor. I live in India and I know how easily these medicines are available without a prescription. Lot of people in India get caught into the practice of self-medication without realizing the ill effects of those medicines.

 

Alprazolam is highly addictive. Its ok to take it if your anxiety levels are very high and that too after consulting a doctor and the doctor thinks its appropriate. I suggest the following:

 

- Consult a counsellor/psyachiatrist

- Bring in some changes in lifestyle - exercise, good diet, cut-down coffee/tea

 

- Good Samaritan

Reply
lula wilson, Community Member
3/ 7/12 9:34pm

hello i saw your question and actually had to take 1 of these 10 mg tablets to get through a mri,i am very clausterphobic and even with a open mri i failed 3 times.once with .025 mg zanax then with 1 mg zanax then with 2 1mg zanax.finally my pain specialist who had ordered the mri i have 5 bulging discs and have been on pain meds for chronic back pain ordered this 10 mg for the 1 time for the test i was able to make it through the open mri i know it didnt make me sleep but everytime i felt that panic rising in my stomach the med would push it back down so this high of a mg i would think would only be for a special situation or a 1 time use.also because i do take pain meds for chronic back pain that may have been why i needed such a high mg for my mri i dont know maybe i have a higher tolerance because my body is used too strong pain medication anyway hope all that helps.thanks lula

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Swetha, Community Member— Last Modified: 05/18/14, First Published: 09/14/08